Latimer: The psychiatric implications of glucocorticoids, such as Prednizone

These widely used medications have been shown to have quite a range of psychiatric side effects—some of which cause long-term symptoms.

If you have experienced chronic inflammation, back pain, allergies, cancer or many other conditions, it is likely you have been put on steroid medication to help suppress the immune system and bring inflammation down.

Glucocorticoids such as Prednizone are some of the most commonly prescribed medicines for many such ailments.

Since they were developed in the 1950s, glucocorticoids have come into use for a wide range of conditions and situations—in the U.S. alone more than 44 million prescriptions are written each year for these medications.

In the United Kingdom,  a study of 400 general practices found that 8.5 per cent of patients aged 18 or older had been prescribed glucocorticoids at some point between 1989 and 2008 and 2.3 per cent had been using the medications for three or more months.

Unfortunately, these widely used medications have been shown to have quite a range of psychiatric side effects —some of which cause long-term symptoms.

One study of 80 consecutive patients who had just completed their first round of glucocorticoid therapy found that 52 per cent of patients developed one or more mood-related conditions.

A quarter of patients in this study reported irritability; 12.5 per cent described euphoric hyperactivity; 11.3 per cent experienced anxiety or depression; and 3.8 per cent had a manic episode.

Six of the patients developed a major psychiatric disorder soon after initiation of glucocorticoid therapy and five of those required hospitalization for their condition.

Another study examining more than 260,000 patients taking glucocorticoids found similar increases in neuropsychiatric symptoms while taking the medications.

Most alarming, glucocorticoid treatment was associated with a sevenfold higher risk of suicide or serious suicide attempt than average.

These medications are also associated with cognitive impairments including difficulties with memory, concentration, analysis and abstraction.

Further, mental health symptoms don’t only occur when the drugs are started—other studies have also examined neuropsychiatric effects during glucocorticoid withdrawal and have found increased incidence of depression, delirium, confusion, disorientation, mania, panic disorders and suicide attempts.

It seems that women are more likely than men to develop depression during glucocorticoid treatment while men are more likely to experience mania, delirium, confusion or disorientation.

Patients between the ages of 18 and 50 have the highest risk of suicidal behaviour and those aged 18-30 have the highest risk for panic disorder.

Not surprisingly, people with a history of psychiatric conditions had increased risk of further symptoms while taking glucocorticoid medications.

All of these potential side effects are serious and should definitely be considered by doctors and patients before beginning a course of glucocorticoid treatment.

That said, these medications are sometimes the only effective treatment available for very serious illnesses.

As in any medical intervention, the doctor and patient need to weigh the risks and benefits of any treatment as well as the risks associated with not going ahead with a given treatment.

For many people, glucocorticoids can be used safely and effectively  but they should always be carefully monitored by a health care professional to minimize any ill effects.